Venous Thromboembolism in Recipients of Antipsychotics
- Anna K. JönssonAffiliated withDepartment of Drug Research/Clinical Pharmacology, Faculty of Health Sciences, Linköping UniversityDepartment of Clinical Pharmacology, County Council of Linköping
- , Olav SpigsetAffiliated withDepartment of Clinical Pharmacology, St. Olav University HospitalDepartment of Laboratory Medicine, Children’s and Women’s Health, Norwegian University of Science and Technology
- , Staffan HäggAffiliated withDepartment of Drug Research/Clinical Pharmacology, Faculty of Health Sciences, Linköping UniversityDepartment of Clinical Pharmacology, County Council of Linköping Email author
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Since chlorpromazine was introduced to the market in the early 1950s, the use of antipsychotic drugs has been associated with venous thromboembolism (VTE) in a number of reports. During the last decade the evidence has been strengthened with large epidemiological studies. Whether all antipsychotics increase the risk for VTE or the risk is confined to certain drugs is still unclear. The aim of this article is to present an updated critical review focusing on the incidence, mechanisms and management of VTE in users of antipsychotics. After searching the databases PubMed and Scopus for relevant articles we identified 12 observational studies, all of which were published after the year 2000. In most of these studies an elevated risk of VTE was observed for antipsychotic drugs, with the highest risk for clozapine, olanzapine and low-potency first-generation antipsychotics. The risk seems to be correlated with dose. The elderly, who mainly use lower doses, do not show an increased risk of VTE to the same extent as younger subjects.
The underlying biological mechanisms explaining the association between antipsychotic medication and VTE are to a large extent unknown. Several hypotheses have been proposed, such as body weight gain, sedation, enhanced platelet aggregation, increased levels of antiphospholipid antibodies, hyperprolactinaemia and hyperhomocysteinaemia. The risk of VTE in schi-zophrenia and other psychotic disorders may also be related to the underlying disease rather than the medication.
Very limited evidence exists to guide how cases of VTE in subjects using antipsychotics should be handled. An attempt to compile an algorithm where the patients’ individual risk of VTE is assessed and preventive clinical measures are suggested has been published recently. Strong consideration should be given to discontinuation of the offending antipsychotic drug in patients experiencing a VTE, and another antipsychotic drug with a presumably lower risk should be chosen if antipsychotic drug treatment is still indicated. It is essential that physicians and patients are aware that VTE may be an adverse drug reaction to the antipsychotic treatment so the condition is identified early and treated appropriately.
- Venous Thromboembolism in Recipients of Antipsychotics
Volume 26, Issue 8 , pp 649-662
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links
- Industry Sectors
- Author Affiliations
- 1. Department of Drug Research/Clinical Pharmacology, Faculty of Health Sciences, Linköping University, S-581 85, Linköping, Sweden
- 2. Department of Clinical Pharmacology, County Council of Linköping, S-581 85, Linköping, Sweden
- 3. Department of Clinical Pharmacology, St. Olav University Hospital, Trondheim, Norway
- 4. Department of Laboratory Medicine, Children’s and Women’s Health, Norwegian University of Science and Technology, Trondheim, Norway